The truth about isotretinoin

February 10, 2017
Bob Kronemyer

Since its introduction, isotretinoin has been reported to cause psychiatric problems or irritable bowel disease. Because different studies over the past 35 years do not support these claims dermatologists should not hesitate to prescribe this medication for their acne patients.

Dermatologists need to become more confident in prescribing isotretinon (Accutane, Roche) to their acne patients. After 35 years on the market, isotretinoin has been found to be safer and safer, not more and more dangerous, says Guy Webster, M.D., Ph.D., clinical professor of dermatology at the Sidney Kimmel Medical College at Thomas Jefferson University in Philadelphia.

Dr. Webster“A doctor can now look in the eye of a patient and their parent, and state that Accutane is a pretty safe drug, with the exception of pregnancy,” he says.

Psychiatric changes – truth or fact?

Since its introduction, isotretinon has been sporadically reported to cause psychiatric changes. For example, in 2002, many news outlets reported that a 15-year-old Florida boy flew his plane into a building under the influence of isotretinoin.

“It turns out, though, that the teenager never took any pills,” Dr. Webster says. “They were still sitting in his medicine chest.”

The reality is that patients who use isotretinon have a comparable psychiatric visit profile to those without isotretinon, and isotretinon patients are not prescribed more psychiatric medications, according to Dr. Webster. He spoke with Dermatology Times prior to his presentation “Perspectives on Acne” at the 16th Annual Caribbean Dermatology Symposium in Aruba.

“Questionnaire studies and interview studies seem to show that, as a group, Accutane patients are no more or less crazy than a group of same-age teenagers,” Dr. Webster says. “This indicates that the vast, vast majority of patients will have no difficulty on the drug.”

This does not mean, however, that there might not be a small subset of patients who are adversely affected by isotretinon, but it is too small a group to make a dent in the statistical average.

“Hence, I tell patients that if they think their mood is changing, ‘Talk to your parents or talk to me,’” Dr. Webster says. “’We will get you through your ordeal and treat your acne, too.’”

But patient visits cannot last a mere minute or two. “You have to talk in-depth to these patients at every visit,” he says.

 

NEXT: Isotretinoin and Bowel Disease

 

Isotretinoin and inflammatory bowel disease

Another misconception about isotretinon is that it causes inflammatory bowel disease (IBD).

“This has been a concern for quite a long time, with no decent studies to support it,” Dr. Webster says.

Over the past several years, there have been numerous studies, mainly from Canada’s public health system, but also from Europe, showing that the rate of IBD is no different in isotretinon patients than in the acne population overall.

“However, the rate of IBD in acne patients in higher than the rate in non-acne patients,” Dr. Webster says.

Another finding of those studies is that oral antibiotic treatment predisposes patients to IBD, “but not Accutane,” Dr. Webster says.

Dr. Webster says that the lawsuits filed over the decades for isotretinon-induced IBD “kind of fed on each other. Each lawsuit resulted in a MedWatch adverse-event claim to the FDA. But it turns out that the vast majority of these claims were submitted by lawyers, not by doctors. In other words, it was a contrived storm of almost false data.”

Proper administration and monitoring

Isotretinon needs to be given with a fatty meal to be absorbed properly.

“There is almost a doubling of the absorption if you take the medication with a fatty meal,” Dr. Webster says.

It has also been discovered that when patients have elevated levels of the enzymes alanine transaminase (AST) and aspartate transaminase (ALT) during isotretinon therapy, “it more often than not is coming from muscle rather than the liver,” Dr. Webster says.

Dr. Webster believes that the correct test for monitoring the liver is assessing the levels of creatine kinase (a pure muscle enzyme) and gama-glytamyl transferase or GGT (a pure liver enzyme).

“The problem is often young athletes who are working out too much and angering their muscles,” Dr. Webster says. 

 

Disclosures:

Dr. Webster is a consultant for Accutane (Roche).

Related Content:

News | Acne